North Carolina, 2005

Lightning Strike in North Carolina, August 14, 2005

August 14, 2005 · NWS ILM · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 14, 9:21 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 14, 9:21 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1021 AM EDT SUN AUG 14 2005

.SHORT TERM (TODAY)...
CONVECTION IS FIRING OVER THE WATERS JUST EAST OF MYRTLE BEACH THIS
MORNING. THIS IS POTENTIALLY ASSOCIATED WITH A WEAK 500 MB VORT
CENTER THE NAM TAKES SLOWLY NORTH ACROSS SE NORTH CAROLINA THIS
AFTERNOON. THE GFS INITIALIZED THIS FEATURE ACROSS THE OUTER BANKS
WHICH DOES NOT SEEM TO AGREE AS CLOSELY WITH THE RADAR INDICATIONS.
FORECAST THIS AFTERNOON KEEPS HIGHEST POPS ACROSS BRUNSWICK THROUGH
PENDER COUNTY (50%) FALLING INTO THE LOW CHANCE CATEGORY WEST OF
INTERSTATE 95.

WIDESPREAD MORNING FOG IS ATTEMPTING TO BURN OFF ACROSS THE INLAND
AREAS. FOG WAS VERY THICK AROUND FLORENCE AND LUMBERTON EARLIER THIS
MORNING BUT HAS SINCE IMPROVED.

ONLY UPDATE TO THE ZONES WILL BE TO UPGRADE TO A HIGH RISK OF RIP
CURRENTS FOR THE PENDER AND NEW HANOVER COUNTY COASTLINES BASED ON
FEEDBACK FROM THE LOCAL BEACH PATROL AND BUOY 41013 SWELL OBS.

&&

.MARINE...
LATEST BUOY OBSERVATIONS SHOW COASTAL WATERS FORECAST RIGHT ON
TRACK. WINDS CONTINUE TO BE OF MINIMAL THREAT...WITH A STANDARD
DIURNAL BACKING FROM SOUTHWEST TO SOUTH.

SWELL FROM TROPICAL STORM IRENE IS THE MAIN COMPONENT FOR WAVES AND
WILL BE FOR THE NEXT FEW PERIODS. OBSERVATIONS FROM 41013 SHOW
PERIODS AND HEIGHTS HAVE LEVELED OFF THE PAST FEW HOURS...THEREFOR
THREE TO FIVE FEET IN ZONES SHOULD SUFFICE.

BASED ON REPORTS FROM WRIGHTSVILLE BEACH...WILL INCREASE RIP RISK TO
HIGH FOR EAST FACING BEACHES.

&&

.AVIATION...
FOG MIXING OUT NICELY IN FLO AND CRE...LEAVING BASICALLY THE SAME
PATTERN WE HAVE SEEN FOR DAYS NOW...MVFR CONDITIONS WITH 5SM/HAZE
AND CIGS AROUND 3000 FEET...ALONG WITH THE POSSIBILITY OF LATE
MORNING...AFTERNOON CONVECTION. ALL SITES HAVE EITHER VCTS OR TEMPO
GROUPS TO ADDRESS CONVECTION.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

PUBLIC...TRA
MARINE & AVIATION...SHK
Hazardous weather outlook, Aug 14, 9:30 AM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1030 AM EDT SUN AUG 14 2005

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-151000-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-
GEORGETOWN-
1030 AM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA...SOUTHEAST NORTH CAROLINA AND THE ADJACENT COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

TROPICAL CYCLONE IRENE IS EXPECTED TO MOVE NORTH OF THE AREA
TODAY...REMAINING ABOUT 450 MILES EAST OF CAPE FEAR.

THERE IS A HIGH RISK FOR RIP CURRENTS FOR THE BEACHES FROM
SURF CITY TO EAST BALD HEAD ISLAND TODAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS
AND FREQUENT DEADLY LIGHTNING. PONDING OF WATER IN LOW LYING AND
POOR DRAINAGE AREAS IS POSSIBLE.

THE HEAT INDEX WILL BE AS HIGH AS 100 TO 102 DEGREES FOR A COUPLE
OF HOURS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HEAT INDEX WILL BE AROUND 102 DEGREES FOR A COUPLE OF HOURS
DURING MONDAY AND TUESDAY AFTERNOONS. SCATTERED SHOWERS AND
THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS EACH DAY...ESPECIALLY
IN THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

15

The radar

The Wilmington radar (KLTX), 56 km away, was scanning. The volume nearest the first event began at 15:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, New Hanover

When
August 14, 10:58 AM EST
Where
New Hanover County, 15 mi S of Carolina Beach
Injuries
7 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Lightning struck the beach at Bald Head Island, injuring nine people. Seven were treated at the local hospital for tingling feelings. One boy was in cardiac arrest when rescue units arrived and was revived at the scene. Another boy was knocked unconcious and was also revived at the scene. All the victims were out of the water and on the sand at the time of the strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468751.